MAUDE Adverse Event Report: ARTHREX, INC. REVERS LEVER-LOCKING BROACH HANDLE; ORTHOPEDIC MANUAL SURG INSTR

ARTHREX, INC. REVERS LEVER-LOCKING BROACH HANDLE; ORTHOPEDIC MANUAL SURG INSTR
Model Number REVERS LEVER-LOCKING BROACH HANDLE
Medical Device Problem Code Contamination /Decontamination Problem (2895)
Health Effect - Clinical Codes Insufficient Information (4580); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/13/2023
Type of Reportable Event Malfunction
Event or Problem Description
On (b)(6) 2023, it was reported by an arthrex employee via email that an ar-9510-2, revers lever-locking broach handle, had debris that came out of it onto the sterile setup.The nurse handed out the broach handle and the equipment was then examined in tsu wherein more debris fell out.It was sent to lab for checking where it was confirmed that the debris was not protein.Upon cleaning the device after the incident, more debris was discovered in the handle near the spring component (refer to picture a).It was cleaned thoroughly until no trace of debris came out from the handle.This was discovered during the set up for reverse total shoulder arthroplasty on (b)(6) 2023.The procedure was completed successfully using a sterile set that came from timaru public hospital and was sent for processing.The process of going through autoclave sterilization breaks cellular bonds and denature any protein.The indication was that the debris was present for some time and may have been through multiple sterilization processes and have no protein bonds left to break down.The hypothesis was that the debris was old biological matter built up from previous uses intraoperatively.(b)(6) 2023 - instrument had been inspected, thoroughly cleaned and reprocessed for cases on thursday 16th november.(b)(6) 2023 - arthrex employee mentioned that no infection detected currently but there is a possibility.(b)(6) 2023 - it was reported on (b)(6) 2023 by an arthrex employee via email that an ar-9510-2, revers lever-locking broach handle, had debris that came out of it.This was discovered during the set up for a reverse total shoulder arthroplasty on (b)(6) 2023, the arthrex employee instructed the scrub nurse to open the broach handle (ar-9510-2) to insert the first broach (size 5) required for the case.At that moment, a piece of debris fell from the handle onto the sterile trolley where all of the instruments had been arranged for the case (refer to picture a 002).The arthrex employee immediately noticed the event and got the nurse to stop and hand off the dirty instrument and cover the piece of debris with a small tegaderm.At that stage, the patient was being anaesthetized and the arthrex employee called the surgeon over to explain what happened.At that point, the arthrex employee presented his options which included proceeding with the case with one broach handle under the assumption that it was localized contamination, get a new bank of sets from timaru public hospital or abort the case and reschedule.The surgeon elected to continue with the case using a new bank of trays from timaru public hospital and kate savage (associate rep) was dispatched to collect the sets and transfer them sterile bagged to bidwill trust hospital.The surgeon proceeded with his resection and releases.The timaru public sets were delivered without any delay in the case and the case was completed without any issue.
 
Additional Manufacturer Narrative
The contribution of the device to the reported event could not be determined as the device was not returned for evaluation.The root cause of the event could not be determined from the information available and without device evaluation.If the device becomes available for evaluation, a follow-up report will be submitted.
 
Additional Manufacturer Narrative
The complaint is confirmed based on the customer-provided photos, which show debris on the sterile set up and on the cleaning instrument used on the ar-9510-2 univers revers¿ lever-locking broach handle.However, without the return of the device for physical evaluation, the cause cannot be confirmed.The most likely cause for the reported failure can be attributed to user error of the device due to improper detergent/cleaning process used.

Brand Name
REVERS LEVER-LOCKING BROACH HANDLE
Common Device Name
ORTHOPEDIC MANUAL SURG INSTR
Manufacturer (Section D)
ARTHREX, INC.
1370 creekside boulevard
naples FL 34108 1945
Manufacturer (Section G)
ARTHREX, INC.
1370 creekside boulevard
naples FL 34108 1945
Manufacturer Contact
emily shafer
8009337001
MDR Report Key18337477
Report Number1220246-2023-09397
Device Sequence Number6739834
Product Code LXH
UDI-Device Identifier00888867290464
UDI-Public00888867290464
Combination Product (Y/N)N
Initial Reporter CountryNZ
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Company Representative
Initial Reporter Occupation Administrator/Supervisor
Type of Report Initial,Followup
Report Date (Section B) 06/03/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberREVERS LEVER-LOCKING BROACH HANDLE
Device Catalogue NumberAR-9510-2
Device Lot Number290464
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/15/2023
Supplement Date Received by Manufacturer05/06/2024
Initial Report FDA Received Date12/15/2023
Supplement Report FDA Received Date06/03/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) No
Usage of Device Reuse
Patient Sequence Number1
Patient SexUnknown